Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 158, NWS Lincoln, IL

June 22, 1998Clay County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 22, 1998, 9:13 PM CDT for Clay County, Illinois. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 22, 1998, 9:13 PM CDT (02:13 UTC)
Expired
Jun 22, 1998, 10:15 PM CDT
In force
62 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Clay County, IL

What was reported inside it

TimeReportWhereRemark
Jun 22, 9:45 PM CDTThunderstorm WindXenia, ILNumerous power lines were blown down in an area extending from one mile east of Xenia to Flora.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1998-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 394 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1998-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
394 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.3
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 230213 RRA
SVRSPI
ILC025-230315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
913 PM CDT MON JUN 22 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN SOUTHEASTERN ILLINOIS

* UNTIL 1015 PM CDT

* AT 910 PM CDT...LINCOLN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 10 MILES WEST OF FLORA...MOVING EAST NORTHEAST AT 20
  MPH.

* THIS STORM IS EXPECTED TO AFFECT AREAS AROUND...
  FLORA
  LOUISVILLE
  CLAY CITY
  SAILOR SPRINGS

THIS STORM WILL PRODUCE DAMAGING WINDS AND LARGE HAIL. MOVE TO A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME.

FRIEDERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:15 AM CDT, 18 hours 58 minutes earlier.

Area forecast discussion, Jun 22, 2:15 AM CDT, 18 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
215 AM CDT MON JUN 22 1998

LOOKS LIKE A TYPICAL SUMMER TIME PATTERN IN CENT/SE IL FOR THE NEXT
SVRL DAYS WITH PLENTY OF MOISTURE...WEAK BOUNDARIES AND A WARMING
TREND. LATEST SFC ANALYSIS INDICATED A WEAK COOL FRONT/TROF FROM
NCENT MICH THRU CENT IL BTWN SPI AND STL. LOW PRESS IN THE OK/TX
PANHANDLES HAD A WRM FNT ACRS SRN KS INTO WRN MO. LOCATIONS NORTH
OF THE WRM FNT WERE THE FOCUS FOR MCS DEVELOPMENT ACRS KS ERLY THIS
MORNING. 850-300 MB THICKNESS PATRNS AND PROJECTED MBE MOVEMENTS TAKE
THE BULK OF THE MCS PCPN INTO SRN IL LATER THIS MORNING...BUT DIURNAL
EFFECTS AND WEAK LOW LVL WINDS/CONVERGENCE SHOULD RESULT IN DECRSG
COVERAGE/INTENSITY. SCTD SHRA/TSRA MCS REMNANTS MAY MAKE IT AS FAR
NORTH AS SPI...BUT MOST SHOULD STAY SOUTH.

WEAK SFC RIDGE ACRS REST OF CENT IL TO KEEP WX DRY TODAY. WEAK BNDRY
LINGERING IN SCENT IL...LEFT OVR BNDRYS FROM SCTD LATE MORNING
CONVECTION AND LINGERING MOISTURE WITH DEW PTS IN LWR 70S COULD RESULT
IN SCTD TSRA THIS AFTN SRN HALF OF IL. WEAK MOISTURE CONVERGENCE IN THE
LWR LVLS WILL BE A MAJOR LIMITATION DESPITE PRESENCE OF MOISTURE/BNDRYS.

FIRST PERIOD WORK ZONES WILL BE SENT BEFORE 230 AM AS ADMSPI.

PIA   85/67  21
SPI   87/70  32
DEC   87/70  32
CMI   85/68  21
LWV   88/72  32

MILLER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:53 PM CDTSevere Thunderstorm WarningILXMacon47 min
Jun 22, 8:26 PM CDTTornado WarningILXMoultrie, Piatt34 min
Jun 22, 8:36 PM CDTSevere Thunderstorm WarningILXMacon, Shelby54 min
Jun 22, 9:27 PM CDTSevere Thunderstorm WarningILXRichland63 min
Jun 22, 9:42 PM CDTSevere Thunderstorm WarningILXShelby63 min
Jun 22, 9:55 PM CDTFlash Flood WarningILXClay, Lawrence, Richland2 hr
Jun 23, 9:41 AM CDTSevere Thunderstorm WarningILXShelby49 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.